Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 13, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 3, 2024, 10:16 PM CDT for 4 counties in Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 10:16 PM CDT (03:16 UTC)
- Expired
- May 3, 2024, 10:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 21 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
165
WFUS53 KGID 040316
TORGID
NEC001-061-099-181-040330-
/O.NEW.KGID.TO.W.0013.240504T0316Z-240504T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1016 PM CDT Fri May 3 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Franklin County in south central Nebraska...
Northwestern Webster County in south central Nebraska...
Southwestern Adams County in south central Nebraska...
Southeastern Kearney County in south central Nebraska...
* Until 1030 PM CDT.
* At 1016 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Campbell, or 25 miles southwest of
Hastings, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Franklin, northwestern Webster, southwestern Adams and
southeastern Kearney Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4027 9880 4038 9884 4053 9857 4037 9843
TIME...MOT...LOC 0316Z 238DEG 37KT 4034 9874
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HickfordWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 6:38 PM CDT, 3 hours 38 minutes earlier. Its key messages:
- Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
- After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
- Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 3, 9:56 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
956 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Hail 2 S Axtell 40.45N 99.13W
05/03/2024 M1.00 Inch Kearney NE Trained Spotter
Moved through between 935 through 940.
&&
SRLocal storm report, May 3, 9:58 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
958 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail Hildreth 40.33N 99.04W
05/03/2024 M0.88 Inch Franklin NE Public
&&Local storm report, May 3, 10:00 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1000 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Gst 2 ESE Overton 40.73N 99.49W
05/03/2024 M59 MPH Dawson NE Mesonet
&&Local storm report, May 3, 10:04 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1004 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Tstm Wnd Gst 2 NNW Wilcox 40.39N 99.18W
05/03/2024 M53 MPH Phelps NE Mesonet
&&Local storm report, May 3, 10:06 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1006 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Gst 4 NNE Webster State Par 39.45N 99.41W
05/03/2024 M53 MPH Rooks KS Mesonet
&&Local storm report, May 3, 10:12 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1012 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Hail Minden 40.50N 98.95W
05/03/2024 E0.88 Inch Kearney NE Public
Report on social media of nickel sized hail
in Minden.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 43 min |
| May 3, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper | 50 min |
| May 3, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 47 min |
| May 3, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 50 min |
| May 3, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 50 min |
| May 3, 9:17 PM CDT | Tornado Warning | GID | Phelps | 13 min |
| May 3, 9:18 PM CDT | Tornado Warning | GID | Franklin, Harlan, Kearney, Phelps | 27 min |
| May 3, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Kearney, Phelps, Webster | 48 min |
| May 3, 10:17 PM CDT | Tornado Warning | GID | Franklin, Webster | 13 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Franklin, Hall, Hamilton, Kearney and 2 more | 41 min |
| May 3, 10:29 PM CDT | Tornado Warning | GID | Adams, Webster | 16 min |
| May 3, 10:46 PM CDT | Areal Flood Advisory | GID | Buffalo | 4 hr |
| May 3, 10:53 PM CDT | Tornado Warning | GID | Nuckolls, Webster | 22 min |
| May 3, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 2 more | 48 min |
| May 3, 11:10 PM CDT | Tornado Warning | GID | Clay, Nuckolls | 20 min |
| May 3, 11:14 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 46 min |
| May 3, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more | 44 min |
| May 3, 11:40 PM CDT | Tornado Warning | GID | Fillmore | 20 min |
| May 4, 12:11 AM CDT | Special Weather Statement | GID | Fillmore, Polk, Thayer, York | 49 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.